Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Suggest treatment for dizziness, headache and weakness of the arms

DOCTOR OF THE MONTH - Dec 2016
Dec 2016
User rating for this question
Very Good
Answered by

Cardiologist
Practicing since : 2012
Answered : 691 Questions
Question
My mother went into the emergency room two weeks ago complaining of dizziness and weakness on one side ( right arm). Also, she gets headaches and blurry vision. She had gone into afib and that's what they diagnosed her with, but in reading her chest xray, they said she had carotid calcifications. And all her symptoms seemed to suggest carotid artery disease as well. Her symptoms have went away except for headaches and blurry vision, but do you think this is something that requires immediate attention to avoid a stroke? Or can she wait till Tuesday to see a primary? Her chest xray did not mention the extent of the calcification? That is why I am worried of stroke?
Also, they increased her metoprolol from 25 to 50mg, which causes her pulse rate to go in the forties. And when its time to take her lisinopril at night, usually her systolic number is high (130-150), but her diastolic number is low ( upper 40s low 50s). Is it safe for her to take lisinopril 10 mg with her distolic pressure that low?
Finally, can warfarin cause arterial calcification since it blocks vitamin k?
Thank you.
Sat, 2 Jun 2018 in Hypertension and Heart Disease
 
 
Answered by Dr. Rishu Saxena 2 hours later
Brief Answer:
Please go through detailed description.

Detailed Answer:
Ho,
Thanks for choosing HealthcareMagic for your query,
Have seen your details.
Carotid artery bloockage is some thing very serious and is like coronary artery blockage;Just site of blockage is different.
If blockage is more then 70% then it can be managed conservatively by medicines however if blockage is more then 90% it should be stented at the earliest;Depends on reports of carotid doppler.

Yes she can wait till tuesday but should visit cardiologist in a week or two.
Chest X ray can’t see calcification in arteries it requires special test called carotid doppler.
She can take lisinopril but pulse less then 40 is termed as severe bradycardia.You could ask your primary to make dose initially to 37.5 mg per day(Not a optimal dose but just to give time to body to acclimitise) and thereafter increase it to 50 mg.
As she also had AF an anticoagulant has been therefore given to prevent chances of stroke.
No warfarin won’t cause arterial calcification.
Thanks!
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for dizziness, headache and weakness of the arms 27 minutes later
If her diastolic pressure is already in the upper 40s and lower 50s, can she still take the 10mg of lisinopril or will that not be safe?
 
 
Answered by Dr. Rishu Saxena 17 minutes later
Brief Answer:
Follow up.

Detailed Answer:
Hi,
Lisinopril produces a smooth, gradual blood pressure (BP) reduction in hypertensive patients without affecting heart rate or cardiovascular reflexes.It has more effect on systolic blood pressre as compared to diastolic blood pressure but as her diastolic is on lower side i would again suggest you to give half dose5 mg initially let the body adapt and then increase dose to 10 mg.Even subclinical dose of2.5 mg can also be started for few days.

Please mention the doses and timings of other drug like lasix(Directly effect B.P),Flecanide.
Because i don’t think that lisinoprel alone can cause diastolic to reach to 40 or 50(It usually work for systolic blood pressure).
Waiting,
Thanks!
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for dizziness, headache and weakness of the arms 5 minutes later
She takes lasix in the morning and she takes the flecanide twice a day once in the morning and once at night. And she takes the lisinopril at night. If her bp is in normal range, is it necessary to even take the lisinopril? Thanks.
 
 
Answered by Dr. Rishu Saxena 5 minutes later
Brief Answer:
No need to give lisinoprel.

Detailed Answer:
Hi again,
No i won’t suggest her to use lisinopril.
She is already on strong medications and i don’t feel thst giving lisinopril(With Diastolic at 40) at night time is a good option.
Lisinopril as such has no role in patients with A fib unless ejection fraction is low(2d echo).
No need to give lisinopril.
Flecanide drug should be monitored closely as it is by itself a proarrtthymogenic drug.
Why is she on lasix?
Regards!
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for dizziness, headache and weakness of the arms 30 minutes later
Fluid retention. I think she also has diastolic heart failure and cardiomyopathy.
 
 
Answered by Dr. Rishu Saxena 13 hours later
Brief Answer:
Follow up answer to your query.

Detailed Answer:
Hi again,

I'd suggest holding Lisinopril for a week or two.
Once the patient is stable we can again introduce Lisinopril.
Trimetazidine could be added to 35 mg twice daily dose to help in improving cardiomyopathy and ejection fraction.

Thanks!
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for dizziness, headache and weakness of the arms 30 hours later
Hi. I'm sorry for all the questions, but my mom's resting pulse rate has been in the mid to lower forties. So, until we can meet with her doctor on Tuesday, I told her to take half of the metoprolol (25 mg) instead of the 50mg. However, her pulse rate now is still 43. So, now I'm thinking the flecanide could be causing this, as she takes 100 mg twice a day. My question is she is still due to take her second dosage of the flecanide. Will this lower her pulse rate even further? Thanks again.
 
 
Answered by Dr. Rishu Saxena 4 hours later
Brief Answer:
Answer to patients query.

Detailed Answer:
Hello again.,
Please feel free to ask whatever you want to ask i am glad to help you,
Flecanide as such does not cause bradycardia in most of the patients however mild to moderate change in pulse rate can be observed after taking flecanide.
Most likely culprit in her case is metoprolol so if there is a dose of metoprolol at night time you can hold it.
Flecanide can be given.
Above answer was peer-reviewed by
 
Follow-up: Suggest treatment for dizziness, headache and weakness of the arms 26 minutes later
Ok, thank you!
 
 
Answered by Dr. Rishu Saxena 32 minutes later
Brief Answer:
follow up.

Detailed Answer:
wish her a fast recovery.
Get well soon.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor